Alert archive / Maine / Storm Warnings in 2019

Storm Warning 3, NWS Caribou, ME

October 16, 2019

NWS Caribou, ME issued this storm warning at Oct 16, 2019, 2:38 PM EDT. It took effect at Oct 17, 2019, 4:00 AM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 2:38 PM EDT (18:38 UTC)
In effect from
Oct 17, 2019, 4:00 AM EDT
Expired
Oct 17, 2019, 11:52 AM EDT
In force
8 hr
Issued by
NWS Caribou, ME

The text

As transmitted.

770 
WHUS71 KCAR 161838
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
238 PM EDT Wed Oct 16 2019

ANZ050>052-170900-
/O.UPG.KCAR.SR.A.0003.191017T0600Z-191017T1800Z/
/O.NEW.KCAR.SR.W.0003.191017T0800Z-191017T1600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
238 PM EDT Wed Oct 16 2019

...STORM WARNING IN EFFECT FROM 4 AM TO NOON EDT THURSDAY...

The National Weather Service in Caribou has issued a Storm
Warning, which is in effect from 4 AM to noon EDT Thursday. The
Storm Watch is no longer in effect.

* WINDS AND SEAS...East winds 30 to 40 kt with gusts up to 55 kt.
  Seas 10 to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots are imminent or
occurring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$

VJN
3 follow-up statements
243 
WHUS71 KCAR 170128
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
928 PM EDT Wed Oct 16 2019

ANZ050>052-170930-
/O.CON.KCAR.SR.W.0003.191017T0800Z-191017T1600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
928 PM EDT Wed Oct 16 2019

...STORM WARNING REMAINS IN EFFECT FROM 4 AM TO NOON EDT
THURSDAY...

* WINDS AND SEAS...East winds 30 to 40 kt with gusts up to 55 kt.
  Seas 10 to 18 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots are imminent or
occurring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$

Hewitt
775 
WHUS71 KCAR 170757
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
357 AM EDT Thu Oct 17 2019

ANZ050>052-171600-
/O.CON.KCAR.SR.W.0003.191017T0800Z-191017T1600Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
357 AM EDT Thu Oct 17 2019

...STORM WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WINDS AND SEAS...East winds 30 to 40 kt with gusts up to 55 kt.
  Seas 9 to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds of 48 to 63 knots are imminent or
occurring. Recreational boaters should remain in port...or take
shelter until winds and waves subside. Commercial vessels should
prepare for very strong winds and dangerous sea conditions...and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$
636 
WHUS71 KCAR 171552
MWWCAR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Caribou ME
1152 AM EDT Thu Oct 17 2019

ANZ050>052-180000-
/O.CAN.KCAR.SR.W.0003.000000T0000Z-191017T1600Z/
/O.NEW.KCAR.SC.Y.0063.191017T1600Z-191019T0000Z/
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out
25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
1152 AM EDT Thu Oct 17 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY...
...STORM WARNING IS CANCELLED...

The National Weather Service in Caribou has issued a Small Craft
Advisory, which is in effect until 8 PM EDT Friday. The Storm
Warning has been cancelled.

* WINDS AND SEAS...West winds 15 to 25 kt with gusts up to 30 
  kt. Seas 10 to 15 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds, or frequent gusts,
of 25 to 33 knots and/or seas of at least 5 feet are expected to
produce conditions hazardous to small craft. Inexperienced
mariners...especially those operating smaller vessels...should
avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this storm warning went out at Oct 16, 12:45 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Oct 16, 12:45 PM EDT, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1245 PM EDT Wed Oct 16 2019

.SYNOPSIS...
High pressure will move east of the region today. Low pressure
will intensify off the Mid-Atlantic coast tonight and quickly
track north into the Gulf of Maine Thursday morning. The low
will continue northeast across the Maritimes Friday. High
pressure will return Saturday and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
1245 PM Update: Updated forecast hrly temps/dwpts thru the aftn
hrs based on latest midday sfc obs trends with fcst aftn hi
temps raised by 1 to 3 deg from prev fcst based on these trends.

Otherwise, prelim work was done on winds tngt thru Thu leading
up into the xpctd stm event. This was done especially to provide
better definition of hi trrn winds durg these tm pds to provide
better awareness of potential high winds by Thu morn ovr the
very hi trrn due a strong Erly llvl jet ahead of the advcg deep
sfc low from the mid Atlc states.

Prev Disc: Wednesday will be dry, with increasing clouds this
afternoon and evening. A few patches of fog are possible in cool
river valleys this morning but coverage has been minimal.
Mostly sunny skies for the first half of the daytime will let
temperatures again go above normal in the upper 50s to around 60
Downeast. High clouds will increase during the afternoon as low
pressure tracks towards the region. Clouds will thicken and
lower into the evening and overnight.

Rain ahead of intensifying low pressure along the east coast
will advance into the region from the SW shortly after midnight
for locations like Bar Harbor and Bangor...more details in the
Short term below.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Upr lvl low, which is the next system to affect the area, is
dropping ovr Lk Michigan as of 07z. Sfc hipres wl hv built up into
the Canadian Maritimes as deep upr trof heads thru the Great Lks
late Wed night. Still some discrepancies amongst model guidance with
regard to transfer of energy to the coast. All guidance indicates a
secondary low wl dvlp off of the mid-Atlantic coast by 00z Thu and
head northeast drg the overnight. However, 00z GFS and NAM indicate
a more compact sfc low wl develop off of the Carolina coast Wed evng
and rotate around the main coastal low. NAM is much deeper with the
low forming off of the Carolina coast as compared to the GFS. Latest
EC and CMC do not develop sfc low off of the Carolina coast in
comparison. Hv disregarded the more intense NAM. There may be some
semblance of truth to weaker GFS but wl tend to side more twd
majority rules. However, if more intense low can develop off of the
Carolinas and rotate up into Downeast Maine wind forecast wl lkly be
significantly underdone.

As it stands now, max LLJ of 50-60kts wl impact mainly the coastal
Downeast areas Thu morning. Hv issued High Wind Watch for coastal
Hancock and Washington counties fm 06z-15z Thu though main focus of
high winds look to center around 12z. With leaves still on the trees
along the coast wl lkly be looking at trees blown down along with
power outages.

All areas wl see rain on Thursday, locally heavy at times in the
morning as banding rotates through. Dryslot looks to work in fm the
south twd 15z and mv north thru the aftn. Due to this feature hv
lowered storm total QPF amnts by about 0.25-0.5 inches.

Wrap-around continues on Friday with gusty nw winds drg the aftn as
pressure gradient rmns tight. Temps wl rmn in the 40s acrs the north
but rise into the lwr 50s ovr Downeast. Cldy skies wl continue thru
Friday night and with winds rmng mixed expect that lows wl drop into
the l/m30s but shud rmn abv frzg in most areas.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
A nice weekend looks to be on tap with drying wx Sat and Sunday.
Temperatures will moderate into early next week. The next system wl
begin to slide into the region fm the west Mon night as 576 upr lvl
ridge begins to break down thanks to deep H5 trof pushing thru
Canada. Significant rainfall cannot be ruled out with this system by
midweek.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: VFR through midnight. Cigs will thicken and lower
during the afternoon, becoming MVFR to IFR at Downeast terminals
overnight with rain, becoming heavy at times. S/SE winds shift
easterly around 6z, becoming strong Downeast towards the morning
hours.

SHORT TERM:

Thu-Thu night: IFR in rain, locally heavy at times Thu morning.
LLWS expected Thu morning. Strong easterly winds in the morning
becoming northeast in the afternoon.

Fri: IFR becoming MVFR during the day, going to VFR in Downeast
in the afternoon. Gusty nw winds.

Fri night: VFR Downeast with MVFR going to VFR over northern
terminals. NW winds 5-10kts and gusty.

Sat-Sun: VFR. NW winds becoming light Sat night.

&&

.MARINE...
NEAR TERM: Below SCA through this evening ahead of large storm
set to impact Gulf of Maine and coastal waters late tonight.
Waves 2 to 3 feet increasing 4 to 6 feet around midnight. Winds
will also increase to 10-15 kts, gusting to 25kts. Late tonight
covered below.

SHORT TERM: Winds rapidly increase late Wed night, approaching
storm force over all waters Thur morning. Storm Watch has been
issued for all waters through morning hours as low pressure
intensifies. Seas will range from 9-14 feet through Thursday
night southerly swell. Winds will drop below storm force early
afternoon but will remain above SCA levels through Fri night.
Winds diminish Sat morning through the weekend. Seas will drop
to below 4ft after Sat mrng.

&&

.TIDES/COASTAL FLOODING...
Coastal wave heights will rapidly increase Wednesday night from
3 to 4 feet to 10 to 12 feet by Thursday morning, aided by winds
building to Storm force. Rapidly intensifying low pressure,
with an expanding low level wind field, will track into the Gulf
of Maine Thursday afternoon with an increasing fetch to support
10 second period swell. Agreeable wave and wind direction
perpendicular to the Downeast coast during the high tide cycle,
w/ sustained southerly winds 20-25 kts, will increase surge and chances
of minor overwash in prone areas along the Downeast coast. A
Coastal Flood Statement may be needed for 1pm high tide Thursday
around 11 feet.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...High Wind Watch from late tonight through Thursday afternoon
     for MEZ029-030.
MARINE...Storm Watch from late tonight through Thursday afternoon for
     ANZ050>052.

&&

Near Term...VJN
Short Term...Farrar
Long Term...Farrar
Aviation...VJN/Farrar
Marine...VJN/Farrar
Tides/Coastal Flooding...
Hazardous weather outlook, Oct 16, 4:38 AM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Caribou ME
438 AM EDT Wed Oct 16 2019

MEZ001>006-010-170845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
438 AM EDT Wed Oct 16 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rain, heavy at times, expected on Thursday as a strong storm system
moves north across the region. This rain may produce ponding of
water on area roadways, especially with leaves clogging drains and
culverts. In addition, gusty northeast winds can be expected on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015>017-031-032-170845-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
438 AM EDT Wed Oct 16 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

...Strong winds and heavy rainfall possible...

A strong storm system will bring rain, heavy at times, late
Wednesday night into Thursday. Ponding of water can be expected on
area roadways, especially with leaves clogging drains and culverts.

In addition to the rain, gusty winds are possible, especially in
interior Downeast early Thursday. These winds could lead to some
power outages.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-170845-
Coastal Hancock-Coastal Washington-
438 AM EDT Wed Oct 16 2019

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Watch.

A strong storm system will bring rain, heavy at times, late
Wednesday night into Thursday. Ponding of water can be expected on
area roadways, especially with leaves clogging drains and culverts.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-170845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
438 AM EDT Wed Oct 16 2019

...STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 4:21 AM EDTHigh Wind WatchCARHancock, Washington10 hr
Oct 16, 2:40 PM EDTWind AdvisoryCARAroostook, Hancock, Penobscot, Washington25 hr
Oct 16, 3:13 PM EDTHigh Wind WarningCARHancock, Washington21 hr

Nearby

Storm Warnings in Maine, 2019Every storm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.